Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


dietary protease vs HIV protease
Oct 26, 2005

My mother who is a dietician feels my regimen of Kaletra, Invirase and Truvada is interfering with fat absorption. She feels this is why PI's seem to result in smelly or loose stools.

Her solution, dietary enzymes which contain the following:

Lipase: 4000 USP units Amylase 25,000 USP units Protease 25,000 USP units

I guess whats making me nervous is the last ingredient, protease. Isnt this what were trying to inhibit or is dietary protease something different? Ultimately I should check with my clinics pharmacist, but I was wondering if anyone on the site knew off hand if HIV and dietary protease were one in the same...

Response from Dr. Henry

What you are describing is a combination of enzymes produced by the pancrease to facilitate digestion and absorption of food from the gut. If there is pancreatic insufficiency then those enzymes are given in pill form and that is often helpful. I have had numerous patients with pancreatic problems take those replacement enzymes with benefit and no apparent interference with absorption/activity of their HIV protease inhibitors (completely different target of action). There is no clear data that the GI problems seen with HIV protease inhibitors is generally due to pancreatic enzyme dysfunction though I have had a few patients where provision of those enzymes (can be expensive and have their own side effects) seemed to help some. KH



Previous
Memory loss/aggresion
Next
can this be?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement